Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 110, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 1998, 2:35 AM CDT for Ottawa County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1998, 2:35 AM CDT (07:35 UTC)
- Expired
- Jun 22, 1998, 3:05 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Ottawa County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2050 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS1 KTOP 220739 RRA
SVRTOP
KSC029-143-157-220805-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT MON JUN 22 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
OTTAWA COUNTY IN NORTH CENTRAL KANSAS
CLOUD COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 305 AM CDT
* AT 231 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 30 MILES NORTHWEST OF
CONCORDIA TO 40 MILES WEST OF ABILENE...MOVING EAST AT 40 MILES
PER HOUR.
* SOME LOCATIONS AFFECTED...
NARKA
MUNDEN
REPUBLIC
CUBA
SCANDIA
COURTLAND
AGENDA
ADA
NORWAY
CLYDE
JAMESTOWN
AURORA
GLASCO
MILTONVALE
DELPHOS
BENNINGTON
TESCOTT
CULVER
MINNEAPOLIS
BELLEVILLE
CONCORDIA
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 PM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, Jun 21, 3:30 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SUN JUN 21 1998 ...MCS POTENTIAL MAIN CONCERN BOTH TONIGHT AND MONDAY NIGHT... APPEARS CONVECTION IN COLORADO LIKELY TO ORGANIZE INTO AN MCS TONIGHT. UNSTABLE UPSLOPE FLOW ALREADY ONGOING OVER THE HIGH PLAINS AND THIS EXPECTED TO CONTINUE IN ADVANCE OF DEVELOPING CONVECTION IN COLORADO. HIGHER DEW POINTS/LOW LVL MOISTURE ADVECTION TO INCREASE PER ETA MODEL AFTER MIDNIGHT WITH UPPER IMPULSE MOVING INTO AREA AS WELL. ETA MODEL PREFERRED ALBEIT OVERDONE IN STRENGTH OF UPPER IMPULSE. THIS MAY BE DUE TO SOME CONVECTIVE FEEDBACK. HOWEVER MOIST INFLOW INTO DEVELOPING HIGH PLAINS SYSTEM SHOULD HELP SUSTAIN CONVECTION OVERNIGHT. GRIDDS MCS MOVEMENT MACRO INDICATES SYSTEM SHOULD MOVE GENERALLY EAST OVERNIGHT TO REACH EASTERN BORDER BY 12Z. THUS WILL RAISE ONGOING POPS TO LIKELY CATEGORY ALL AREAS LATER TONIGHT. AM A LITTLE CONCERNED THAT SOUTHERN PTN OF CWA COULD SEE A LITTLE CONVECTION THIS EVENING AS HIGH THETA-E AIR BEGINS TO RETURN FOLLOWING LAST NIGHTS CONVECTION. LOW POPS IN ORDER THERE THIS EVENING ALSO. ANOTHER THREAT FOR AN MCS TOMORROW NIGHT AS WELL. ETA AGAIN PREFERRED WITH NGM MOVING WARM FRONT TOO FAR NORTH TOO FAST ESPECIALLY WITH OUTFLOW BOUNDARY EXPECTED TONIGHT. AVM APPEARS TO DRY LOW LVLS TOO MUCH BY TUESDAY. MCS MOVEMENT MAY BE MORE SOUTHEAST MONDAY NIGHT. SO ANY DEVELOPMENT IN WESTERN NEBRASKA WOULD ONCE AGAIN PUT OUR CWA IN THREAT AREA FOR HEAVY RAIN. HPC SEEMS TO HAVE THIS SAME IDEA PER THEIR QPF DISCUSSIONS AND GRAPHICS. AS FAR AS FLASH FLOOD THREAT...INDICES STILL RATHER HIGH EXCEPT ALONG ERN COUNTIES WHERE HEAVIER RAINS ARE NOT EXPECTED UNTIL LATE TONIGHT. WILL NEED TO BEAR WATCHING ON EVENING SHIFT. IF GOOD WIDESPREAD RAINS OCCUR TONIGHT...ANOTHER MCS COULD POSE A MUCH LARGER THREAT FOR FLASH FLOODING...I.E. TOMORROW NIGHT. NGM MOS TEMPERATURE GUIDANCE GENERALLY FOLLOWED EXCEPT LEANING TjOWARD WARMER FAN GUIDANCE ON TUESDAY. EXTENDED HOT HIGH AND DRY WITH CAPPING EXPECTED. .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 60 min |
| Jun 21, 11:20 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jun 21, 11:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 46 min |
| Jun 21, 11:53 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 42 min |
| Jun 22, 12:00 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 45 min |
| Jun 22, 12:01 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 29 min |
| Jun 22, 12:04 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 21 min |
| Jun 22, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
| Jun 22, 12:38 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 52 min |
| Jun 22, 12:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 44 min |
| Jun 22, 12:59 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 31 min |
| Jun 22, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Clay | 27 min |
| Jun 22, 2:15 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 30 min |
| Jun 22, 2:35 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| Jun 22, 2:39 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 61 min |
| Jun 22, 3:04 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 41 min |
| Jun 22, 3:55 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 30 min |
| Jun 22, 4:49 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 26 min |
| Jun 22, 5:12 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.